Oregon, 2007

Heavy Snow in Oregon, December 25 to 27, 2007

December 25 to 27, 2007 · NWS MFR · 4 events in 3 counties and zones

Yet another cold front brought heavy snow to Oregon. This time the snow fell at unusually low elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another cold front brought heavy snow to Oregon. This time the snow fell at unusually low elevations. Snow Advisories were in effect for this event, but no warnings were issued. Some locations did report snow amounts meeting Heavy Snow Warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 25, 9:23 AM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 25, 9:23 AM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
923 AM PST TUE DEC 25 2007

.DISCUSSION...THE EARLIER THE BETTER FOR HOLIDAY TRAVEL AS CONDITIONS
WILL DETERIORATE AS A COLD FRONT MOVES INLAND THIS EVENING. THE CURRENT
FORECAST LOOKS ON TRACK WITH THE LOWEST SNOW LEVELS OF THE SEASON
SET TO ACCOMPANY THE FRONT AND A COUPLE OF TRAILING SHORTWAVES
THAT WILL CONTINUE PERIODS OF LOWER ELEVATION SNOW SHOWERS INTO
SOUTHWEST OREGON THROUGH WEDNESDAY AFTERNOON. UPON EXAMINING THE
RECENTLY ARRIVED 12Z GFS AND NAM DATA...THE TIMING OF PRECIPITATION LOOKS
SPOT ON...BUT WILL BUMP UP PRECIPITATION AMOUNTS SLIGHTLY...WHICH
WILL RESULT IN ISSUING A SNOW ADVISORY FOR THE COASTAL ZONES AT
ELEVATIONS ABOVE 1000 FEET AND ALSO EXTENDING ADVISORIES THROUGH
THE DAY WEDNESDAY. THE FORECAST OF ACCUMULATING SNOWS..BUT AMOUNTS
BELOW ADVISORY CRITERIA...FROM THE CASCADES EASTWARD AND FOR
NORTHERN CALIFORNIA LOOKS ON TRACK. SHOWERS WILL DIMINISH IN
FREQUENCY AND INTENSITY WEDNESDAY EVENING BUT ADDITIONAL LIGHT
ACCUMULATIONS ARE POSSIBLE WITH SNOW LEVELS NEAR 1000 FEET THROUGH
THURSDAY MORNING.

SNOW LEVELS WILL BE HIGHER WITH PRECIPITATION STILL FREQUENT
THURSDAY AFTERNOON THROUGH SUNDAY NIGHT. PLEASE THE FORECAST AND
PREVIOUS DISCUSSION BELOW FOR DETAILS.

&&

.AVIATION...VFR CONDITIONS THEN AREAS OF MVFR WITH MOUNTAIN
OBSCURATIONS AND SHOWERS/SNOW SHOWERS AFTER 00Z THIS EVENING
THROUGH WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 316 AM PST TUE DEC 25 2007/

DISCUSSION...TODAY THROUGH WEDNESDAY...A QUICK HITTING COLD FRONT
WILL PUSH THROUGH THE REGION TONIGHT. DUE TO HOLIDAY TRAVEL...IVE
DECIDED TO ISSUE WEST-SIDE SNOW ADVISORIES...EVEN THOUGH SNOW
ACCUMULATIONS BELOW 3000 FOOT SHOULD BE GENERALLY LIGHT. OF
COURSE...ROAD PASSES AND HIGHER ELEVATIONS WILL SEE HIGHER AMOUNTS.
IT DOESNT LOOK LIKE LOCATIONS EAST OF THE CASCADES WILL SEE
SNOW ACCUMULATIONS NECESSARY FOR SNOW ADVISORIES...BUT DAY SHIFT
CAN RE-EVALUATE. PRECIPITATION SHOULD BREAK INTO SCATTERED
SHOWERS AND DECREASE IN COVERAGE WEDNESDAY AS THE SUPPORTING
TROUGH EJECTS INTO UTAH.

WEDNESDAY NIGHT AND THURSDAY...A MOIST JET-SUPPORTED WARM-COLD FRONT
COMBINATION WILL PLOW THROUGH THE REGION DURING THIS PERIOD. COOLING
FROM PREVIOUS COLD INTRUSIONS WILL KEEP SNOW LEVELS RELATIVELY LOW
EVEN DURING THE WARM FRONT PORTION OF THIS STORM. THIS SYSTEM SHOULD
PRODUCE GOOD OROGRAPHIC MOUNTAIN SNOWS FOCUSED MOSTLY OVER THE
CASCADES.

FRIDAY THROUGH SUNDAY...AN EVEN STRONGER...COOLER AND WETTER SYSTEM
WILL PUSH INTO THE REGION...MORE SNOW...PARTICULARLY FOR THE
MOUNTAINS.

MONDAY AND TUESDAY...SNOW SHOWERS SHOULD CONTINUE BUT DECREASE IN
INTENSITY AND COVERAGE AS UPPER LEVEL TROUGH SWINGS SOUTH INTO
NEVADA.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 8 PM THIS EVENING TO 8 AM PST WEDNESDAY FOR
     ORZ023-ORZ024-ORZ025-ORZ026.
     SNOW ADVISORY FROM 6 PM THIS EVENING TO 8 AM PST WEDNESDAY FOR
     ORZ027-ORZ028.

CA...SNOW ADVISORY FROM 8 PM THIS EVENING TO 8 AM PST WEDNESDAY FOR
     CAZ080-CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     4 AM PST FRIDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR
     PZZ350-PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 4 AM
     PST WEDNESDAY FOR PZZ350-PZZ370-PZZ376.

DW
Hazardous weather outlook, Dec 25, 5:20 AM PST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
520 AM PST TUE DEC 25 2007

CAZ080-081-ORZ023>026-261400-
CENTRAL DOUGLAS COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
WESTERN SISKIYOU COUNTY-
520 AM PST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 8PM THROUGH MIDNIGHT...SEE PRODUCT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TURSDAY

A SNOW ADVISORY CONTINUES THROUGH 8AM WEDNESDAY...SEE PRODUCT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-261400-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
520 AM PST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FROM 6 PM THROUGH MIDNIGHT...SEE
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A SNOW ADVISORY IS IN EFFECT THROUGH 8AM WEDNESDAY...SEE PRODUCT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Douglas County Foothills

When
December 25, 11:00 AM PST to December 27, 11:00 AM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

The cooperative observer at Toketee Falls at 2060 feet reported 15.5 inches of snow in 24 hours ending at 26/1100 PST. The next day he reported 9.5 inches of snow in 24 hours ending at 27/1100 PST, for a total of 25 inches of snow in 48 hours.

Heavy Snow, Jackson County

When
December 25, 8:00 PM PST to December 26, 8:00 AM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 5NW of Medford reported 3.5 inches of snow in 12 hours ending at 26/0800 PST.

Heavy Snow, Central Douglas County

When
December 25, 9:40 PM PST to December 26, 9:40 AM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter N of Glendale reported 4 inches of snow in 12 hours ending at 26/0940 PST.

Heavy Snow, Jackson County

When
December 27, 6:00 AM PST to 4:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 1N of Shady Cove reported 3.5 inches of snow in 10 hours ending at 27/1600 PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65989, 65992, 65991, 65993.